Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Phoenix, AZ

September 19, 2004La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 19, 2004, 5:17 AM MST for La Paz County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 5:17 AM MST (12:17 UTC)
Expired
Sep 19, 2004, 6:15 AM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 157 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 1:40 AM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 191218
SVRPSR
AZC012-191315-
/X.NEW.KPSR.SV.W.0016.040919T1217Z-040919T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
517 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 615 AM MST

* AT 514 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF BRENDA...OR
  ABOUT 40 MILES SOUTH OF PARKER...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WENDEN...VICKSBURG JUNCTION...VICKSBURG...SALOME AND HARCUVAR.

LAT...LON 3361 11416 3351 11395 3375 11339 3426 11376

$$

DKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:15 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 19, 3:15 AM MST, 2 hours 2 minutes before
AZZ020>028-CAZ030>033-191745-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 AM MST SUN SEP 19 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY
DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF
SUBTROPICAL MOISTURE FROM TROPICAL DEPRESSION JAVIER INTO MAINLY
SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY. THIS WILL LEAD TO A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY
HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY
SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY
THROUGH SATURDAY.

&&

.DISCUSSION...
A STRONG UPPER TROF CONTINUES TO DIG OVER CA WHICH IS AND WILL
CONTINUE TO DRAW UP MOISTURE FROM NOW TROPICAL DEPRESSION JAVIER
LOCATED NEAR CENTRAL BAJA. SATELLITE PHOTOS SHOWED A TONGUE OF 1.5
INCHES PWATER FROM JAVIER INTO SE CA SW AZ AT THIS TIME ALONG WITH A
WELL DEFINED ZONE OF CONVERGENCE PLUS THE APPROACHING TROF WHICH
HELPED DEVELOP STRONG TSTORMS OVER THAT AREA LATE SAT NIGHT/EARLY
SUN MORNING. THIS HAS RESULTED IN A SEVERE THUNDERSTORM WATCH BOX
FOR SW AZ FOR VERY EARLY SUN MORNING. AIRMASS OVER SW AND SOUTH
CENTRAL AZ HAS BECOME VERY MOIST PAST 24 HOURS AS SURFACE DEW POINTS
ARE IN THE 60S AND LAST NIGHTS PHX SOUNDING SHOWED JUST ABOUT
SATURATED ABOVE 750 MB WITH PWATER UP TO 1.8 INCHES. AIRMASS TO
CONTINUE TO REMAIN MOIST AS MOISTURE BEING SHED FROM JAVIER WILL
CONTINUE TO BE DRAWN INTO AZ SUN. A 300 MB JET IS ALSO ROTATING
AROUND THE TROF AND SOUTH CENTRAL AZ WILL BE UNDER ITS RIGHT REAR
QUAD EARLY TODAY...WITH THE JET SLOWLY LIFTING TO THE NE DURING THE
DAY TODAY. THIS WILL PROVIDE JET DYNAMICS TO THE MOIST AIRMASS.
MODELS ALSO SHOW GOOD MID LEVEL OMEGA VALUES OVER SOUTH CENTRAL AZ
EARLY THIS MORNING INTO THE FIRST PART OF THE DAY...THEN SLOWLY
DECREASES THIS AFTERNOON AS THIS DYNAMICS SHIFTS OFF TOWARD THE
EAST. THIS REASONABLE AS AFTER A BRIEF LULL LATE SAT EVENING...
STORMS BEGAN TO REDEVELOP ESPECIALLY OVER SOUTH CENTRAL AZ BY
MIDNIGHT INTO EARLY SUN MORNING. ALL THIS WILL COMBINE INTO A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ TODAY
WITH SOME PRODUCING LOCALLY HEAVY RAINS. RAINFALLS OF 1 TO 2 INCHES
ARE STILL POSSIBLE.  THUS THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AZ
WILL CONTINUE TODAY. THERE WILL BE A DECREASING CHANCE OF THESE
STORMS OVER SW AZ TODAY...WITH POSSIBLY JUST A FEW LINGERING SHOWERS
OVER SE CA EARLY TODAY AS DRIER AIR AND DOWNWARD MOTION SWINGS
AROUND THE TROF WILL BEGIN TO PUSH INTO SE CA TODAY. THIS DRIER AIR
AND DOWNWARD MOTION WILL SLOWLY PUSH EAST ON MON INTO SW AZ...
LEAVING LINGERING SHOWERS/TSTORMS OVER SOUTH CENTRAL AZ. BY TUES THE
TROF WILL BE MOVING THRU AZ WITH DRY W FLOW AND DOWNWARD MOTION OVER
THE ENTIRE REGION FOR MOSTLY SUNNY SKIES. TROF WILL LIFT OUT TO THE
EAST BY WED LEAVING DRY W FLOW ALOFT OVER OUR ENTIRE REGION FOR
MOSTLY CLEAR SKIES FOR THE REST OF THE WEEK. SOME RE-BUILDING OF THE
RIDGE WILL TAKE PLACE LATER IN THE WEEK WHICH WILL BRING SOME
WARMING. TIGHT PRESSURE OF THE TROF WILL CONTINUE TO BRING SOME
BREEZINESS TO MUCH OF OUR REGION THROUGH MON WITH LESSER WIND BY MID
WEEK AS THE TROF LIFTS OUT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27...28
TODAY.
CA...NONE.

&&

DKS
Hazardous weather outlook, Sep 18, 10:50 AM MST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 18 2004

AZZ020-021-025-026-CAZ031>033-190400-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR
EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ
COUNTIES IN ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING
THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM
THREAT WILL CONTINUE INTO THE EVENING HOURS.

THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL
COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ
COUNTIES IN ARIZONA.

HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN
UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO
MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR
ADVISORIES ARE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ022>024-027-028-190400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG
THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS.

THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD
FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD
CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS
THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:15 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Sep 19, 12:05 AM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Sep 19, 1:01 AM MSTFlash Flood WarningPSRLa Paz59 min
Sep 19, 3:06 AM MSTFlash Flood WarningPSRLa Paz54 min
Sep 19, 12:14 PM MSTFlash Flood WarningPSRMaricopa31 min
Sep 19, 1:38 PM MSTFlash Flood WarningPSRMaricopa

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.